Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 5, NWS Medford, OR
NWS Medford, OR issued this flash flood warning at Aug 4, 2015, 8:20 PM PDT for Siskiyou County, California. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2015, 8:20 PM PDT (03:20 UTC)
- Expired
- Aug 4, 2015, 10:15 PM PDT
- In force
- 115 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 46 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2432 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
064
WGUS56 KMFR 050320
FFWMFR
CAC093-050515-
/O.NEW.KMFR.FF.W.0005.150805T0320Z-150805T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
820 PM PDT TUE AUG 4 2015
THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN SISKIYOU COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 1015 PM PDT
* AT 811 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ALONG HIGHWAY 3 EAST OF FORT JONES. UP TO TWO INCHES OF
RAIN HAVE ALREADY FALLEN WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN
POSSIBLE OVER THE NEXT HOUR. A ROCK AND MUDSLIDE HAS ALREADY BEEN
REPORTED BY LAW ENFORCEMENT ON HIGHWAY 3. FLASH FLOODING IS
EXPECTED ALONG PORTIONS OF HIGHWAY 3 AS WELL AS ADJACENT DRAINAGES
AND CULVERTS. ADDITIONAL MUD AND OR ROCK SLIDES ARE POSSIBLE.
* FLASH FLOODING WILL AFFECT HIGHWAY 3 EAST OF FORT JONES AS WELL AS
NEARBY RURAL AREAS OF SISKIYOU COUNTY UNTIL 1015 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ENCOUNTER FLOODING...DO NOT ATTEMPT TO DRIVE THROUGH IT. MOVE
TO HIGHER GROUND IF NEARBY WATERS RISE. ACT QUICKLY TO PROTECT YOUR
LIFE.
&&
LAT...LON 4172 12273 4168 12267 4163 12263 4158 12278
4169 12288
$$
WRIGHT1 follow-up statement
767
WGUS76 KMFR 050407
FFSMFR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
907 PM PDT TUE AUG 4 2015
CAC093-050416-
/O.CAN.KMFR.FF.W.0005.000000T0000Z-150805T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SISKIYOU CA-
907 PM PDT TUE AUG 4 2015
...THE FLASH FLOOD WARNING FOR NORTHWESTERN SISKIYOU COUNTY IS
CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 4172 12273 4168 12267 4163 12263 4158 12278
4169 12288
$$
WRIGHTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 5:00 PM PDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 4, 5:00 PM PDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
500 PM PDT TUE AUG 4 2015
UPDATED AVIATION SECTION
.SHORT TERM...TODAY AND TONIGHT, A SHORTWAVE MOVING UP FROM THE
SOUTHWEST WILL ALLOW ISOLATED TO SCATTERED THUNDERSTORMS TO
DEVELOP OVER EASTERN AND SOUTHERN PORTIONS OF THE AREA. THIS WILL
MAINLY AFFECT NORTHERN CALIFORNIA AND AREAS EAST OF THE CASCADES.
MODELS CONTINUE TO INDICATE THE BEST CHANCE FOR THUNDERSTORMS IS
OVER WESTERN SISKIYOU COUNTY AND EAST OF THE CASCADES, ESPECIALLY
NEAR SUMMER RIM.
THIS DISTURBANCE WILL SHIFT EAST ON WEDNESDAY AND EXPECT MAINLY
DRY AND WARM CONDITIONS OVER THE AREA. A SURFACE THERMAL TROUGH
WILL DEVELOP ALONG THE COAST WEDNESDAY NIGHT INTO THURSDAY. THIS
WILL BRING BREEZY OFFSHORE FLOW TO THE COASTAL RIDGES WITH A
CHETCO EFFECT BRINGING WARM TEMPERATURES TO THE BROOKINGS AREA.
LATE THURSDAY, EXPECT AN UPPER LOW TO SHIFT INTO THE COAST OF
CENTRAL CALFIORNIA THEN MOVE INLAND THURSDAY NIGHT. AS THIS
FEATURE MOVES INLAND EXPECT SOUTHERLY MOISTURE TO MOVE INTO
SOUTHEAST PORTIONS OF THE AREA WITH A SLIGHT CHANCE OF
THUNDERSTORMS BY FRIDAY MORNING OVER NORTHERN CALIFORNIA ZONES. AS
THE UPPER LEVEL TROUGH SHIRTS NORTHEASTWARD INTO NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA, THE CHANCE FOR THUNDERSTORMS WILL
INCREASE FRIDAY AFTERNOON AND EVENING, MAINLY OVER NORTHERN
CALIFORNIA AND FROM THE CASCADES EAST IN SOUTHERN OREGON.
AREAS OF SMOKE WILL CONTINUE TO AFFECT AREAS FROM THE CASCADES
WEST AT LEAST THROUGH THUS WEEKEND AS DAYTIME NORTH TO NORTHWEST
FLOW PREVAILS. OFFSHORE FLOW ON THURSDAY MAY BRING LESS SMOKE TO
THE CASCADES BUT INCREASED SMOKE TO THE CURRY COAST.
.LONG TERM...SATURDAY THROUGH EARLY NEXT WEEK...MODELS ARE SHOWING
AN UPPER LOW WILL GRADUALLY MOVES DOWN THE COAST OF BRITISH
COLUMBIA AND BECOMES CENTERED OFF THE COAST OF WASHINGTON SUNDAY
NIGHT INTO MONDAY. AHEAD OF THIS FEATURE, LINGERING MOISTURE AND
INSTABILITY WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS FROM THE
CASCADES EAST AND OVER NORTHERN CALIFORNIA ON SATURDAY. THEN ON
SUNDAY WITH THE LOW SHIFTING FURTHER SOUTH AND A RIDGE
STRENGTHENING INLAND, EXPECT A SLIGHT CHANCE OF THUNDERSTORMS OVER
CENTRAL AND EASTERN PORTIONS OF THE AREA, WITH BEST CHANCES FROM
THE WESTERN CASCADE FOOTHILLS IN OREGON EAST INTO THE CASCADES AND
NORTHERN KLAMATH COUNTY. SOUTH TO SOUTHWEST 700 MB WINDS INCREASE
ON SUNDAY AND MAY SEE SOME GUSTY WINDS DEVELOP OVER THE HIGHER
TERRAIN ESPECIALLY IN THE CASCADES. MODELS ARE SHOWING BETTER
AGREEMENT WITH THE UPPER TROUGH SHIFTING INLAND ON MONDAY INTO
TUESDAY WITH A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS POSSIBLE
IN CENTRAL AND EASTERN PORTIONS OF THE AREA.
THE SOUTHERN PORTION OF THE TROUGH MAY CUTOFF AND BRING A CUTOFF
LOW TO NORTHERN CALIFORNIA AROUND WEDNESDAY. HOWEVER, CONFIDENCE
IS LOW IN THE DETAILS FOR WEDNESDAY GIVEN THE VARIABILITY IN MODEL
ENSEMBLE FORECASTS ON WHETHER A CUTOFF LOW WILL DEVELOP AND WHERE
IT MAY BE POSITIONED. /CC
&&
.AVIATION...FOR THE 05/00Z TAF CYCLE...ALONG THE COAST...IFR
CIGS ARE IMPACTING THE COAST FROM GOLD BEACH SOUTH TO BROOKINGS. VFR
WILL PREDOMINATE EARLY THIS EVENING ELSEWHERE ALONG THE COAST, BUT
EXPECT A MIX OF IFR/MVFR CIGS TO RETURN AFTER 03Z, INCLUDING AT
KOTH. VFR WILL PREVAIL AT KRBG, BUT WILDFIRE SMOKE WILL BRING MVFR
VISIBILITY TO KMFR TONIGHT INTO WEDNESDAY. VIS MAY LOWER TEMPORARILY
TO IFR THIS EVENING. IN NORTHERN CALIFOTRNIA AND EAST OF THE
CASCADES...ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING. AN AREA
OF SHOWERS AND THUNDERSTORMS MAY ALSO MOVE INTO SOUTHEAST
SECTIONS OF THE AREA OVERNIGHT INTO WEDNESDAY MORNING. THESE MAY
BRIEFLY LOWER CIGS TO MVFR, BUT CONDITIONS SHOULD LARGELY REMAIN
VFR. SPILDE
&&
.MARINE...UPDATED 230 PM PDT TUESDAY 4 AUGUST 2015...HIGH PRESSURE
WILL BUILD OFFSHORE AND A THERMAL TROUGH WILL DEVELOP ALONG THE
COAST THEN STRENGTHEN INTO THURSDAY. NORTH WINDS AND SEAS WILL BUILD
TONIGHT/WEDNESDAY AND REMAIN MODERATE THROUGH THURSDAY MORNING. THEN
WINDS WILL STRENGTHEN FURTHER THURSDAY AFTERNOON AND
EVENING...POSSIBLY REACHING GALE FORCE OVER THE SOUTHERN OUTER
WATERS. A GALE/HAZARDOUS SEAS WATCH HAS BEEN ISSUED FOR THIS TIME
FRAME FOR AN AREA BEYOND 10 NM AND MAINLY SOUTH OF GOLD BEACH. THE
THERMAL TROUGH WILL WEAKEN FRIDAY INTO SATURDAY. NORTH WINDS AND
SEAS WILL EASE AT THAT TIME. SPILDE
&&
.FIRE WEATHER...UPDATED 200 PM PDT TUESDAY 4 AUGUST 2015... MODELS
HAVE TRENDED TOWARDS A MORE CONVECTIVELY ACTIVE AFTERNOON AND
EVENING TODAY. WHILE THE BULK OF MODEL SOLUTIONS SHOW A SWATH OF
INSTABILITY ACROSS NORTHERN CALIFORNIA AND FROM THE CASCADES EAST IN
OREGON, THERE IS QUITE A DIFFERENCE IN THE PRECIPITATION OUTLOOK.
HOWEVER, THE HIGHER RESOLUTION NAM AND HRRR PRECIPITATION FIELDS ARE
DEPICTING AN AREA OF SCATTERED THUNDERSTORMS DEVELOPING OVER WESTERN
SISKIYOU COUNTY LATE THIS AFTERNOON, AND ANOTHER AREA OVER LAKE AND
KLAMATH COUNTIES LATE THIS AFTERNOON AND EVENING. THIS APPEARS TO BE
THE RESULT OF A CONVERGENCE OF SEVERAL FACTORS, INCLUDING A WEAK
SURFACE BOUNDARY, THE PASSAGE OF THE UPPER LEVEL TROUGH AND
ASSOCIATED VORTICITY, AND SOME JET SUPPORT ALOFT. THESE FACTORS,
WHILE EXISTING ONLY A SHORT TIME OVER SISKIYOU COUNTY, MAY LAST WELL
INTO THE NIGHT FARTHER EAST, AND THEREFORE NOCTURNAL STORMS ARE NOT
OUT OF THE QUESTION EAST OF THE CASCADES.
DESPITE HIGH LEVELS OF UNCERTAINTY, HAVE OPTED TO ERR ON THE SIDE OF
CAUTION, ESPECIALLY GIVEN THE CURRENT STATUS OF FIREFIGHTING
RESOURCES, AND ISSUED A RED FLAG WARNING FOR THE ABOVE AREAS. SOME
STORMS MAY BEGIN DRY, BUT SHOULD TREND WETTER AS THE EVENING
PROGRESSES. UNTIL THEN, GUSTY WINDS ARE OF PRIMARY CONCERN. OVERALL,
LIGHTING HAS THE POTENTIAL TO PRODUCE NUMEROUS STARTS, ESPECIALLY
GIVEN THE IGNITION RATE OVER THE PAST SEVERAL DAYS.
THUNDERSTORMS SHOULD COME TO AN END BY WEDNESDAY MORNING, AND NO
OTHER CONVECTION IS EXPECTED UNTIL THE WEEKEND. UNTIL THEN,
TEMPERATURES AND HUMIDITIES SHOULD REMAIN STEADY, ALTHOUGH THERE MAY
BE PERIODS OF MODERATE OVERNIGHT RECOVERIES ACROSS RIDGELINES AT
VARYING TIMES THROUGH THE WEEK AND THIS WEEKEND. GUSTY WINDS MAY
ALSO BE AN ISSUE THIS WEEKEND WITH THE PASSAGE OF A POTENTIALLY
STRONG UPPER LEVEL TROUGH. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 5 AM PDT WEDNESDAY FOR ORZ624-625.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ280.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT
THIS EVENING FOR PZZ350-370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
EVENING FOR PZZ350-370.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT WEDNESDAY FOR
PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT
WEDNESDAY FOR PZZ356.
GALE WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT FOR
PZZ376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM PDT THURSDAY FOR
PZZ376.
HAZARDOUS SEAS WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT FOR PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THURSDAY
FOR PZZ376.
MAS/CC/BPNIn the hours before
Special weather statement, Aug 4, 6:34 PM PDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 634 PM PDT TUE AUG 4 2015 CAZ081-050215- CENTRAL SISKIYOU COUNTY CA- 634 PM PDT TUE AUG 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU COUNTY UNTIL 715 PM PDT... AT 633 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TREE OF HEAVEN CAMPGROUND...OR NEAR YREKA...MOVING NORTHEAST AT 5 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... YREKA AND TREE OF HEAVEN CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4173 12263 4176 12275 4190 12272 4186 12253 TIME...MOT...LOC 0133Z 208DEG 5KT 4180 12267 MAS
Special weather statement, Aug 4, 7:00 PM PDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 700 PM PDT TUE AUG 4 2015 CAZ081-050245- CENTRAL SISKIYOU COUNTY CA- 700 PM PDT TUE AUG 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SISKIYOU COUNTY UNTIL 745 PM PDT... AT 659 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KLAMATH RIVER...OR 9 MILES NORTHWEST OF YREKA. THIS STORM WAS NEARLY STATIONARY, BUT MAY IMPACT HIGHWAY 96 NEAR KLAMATH RIVER. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KLAMATH RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4176 12273 4177 12283 4188 12285 4187 12269 TIME...MOT...LOC 0159Z 188DEG 1KT 4181 12278 MAS
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:34 PM PDT | Special Weather Statement | MFR | Siskiyou | 41 min |
| Aug 4, 7:00 PM PDT | Special Weather Statement | MFR | Siskiyou | 45 min |
| Aug 4, 7:05 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 21 min |
| Aug 4, 7:32 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 28 min |
| Aug 4, 7:57 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 33 min |
| Aug 5, 2:12 PM PDT | Fire Weather Watch | MFR | Modoc, Siskiyou | 37 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.